Alert archive / North Dakota / Tornado Warnings in 2024
Tornado Warning 16, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 13, 2024, 6:53 PM CDT for Richland County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2024, 6:53 PM CDT (23:53 UTC)
- Expired
- Jul 13, 2024, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 123 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 7:20 PM CDT | TORNADO | 9 Wsw Colfax, ND | Tornado on the ground doing active damage 9 WSW Colfax. Trees down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 5:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2909 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted.
436
WFUS53 KFGF 132353
TORFGF
NDC077-140045-
/O.NEW.KFGF.TO.W.0016.240713T2353Z-240714T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
653 PM CDT Sat Jul 13 2024
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Northeastern Richland County in southeastern North Dakota...
* Until 745 PM CDT.
* At 652 PM CDT, a confirmed tornado was located near Walcott, or 23
miles northwest of Wahpeton, moving east at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Abercrombie, Walcott, Colfax, Dwight, and Galchutt.
This includes Interstate 29 between mile markers 26 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4636 9711 4659 9708 4656 9675 4655 9675
4654 9674 4653 9675 4651 9673 4649 9674
4647 9672 4645 9672 4628 9670
TIME...MOT...LOC 2352Z 279DEG 20KT 4649 9700
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
BH2 follow-up statements
096
WWUS53 KFGF 140013
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
713 PM CDT Sat Jul 13 2024
NDC077-140045-
/O.CON.KFGF.TO.W.0016.000000T0000Z-240714T0045Z/
Richland ND-
713 PM CDT Sat Jul 13 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHEASTERN RICHLAND COUNTY...
At 713 PM CDT, a confirmed tornado was located near Colfax, or 20
miles northwest of Wahpeton, moving southeast at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Abercrombie, Walcott, Colfax, Dwight, and Galchutt.
This includes Interstate 29 between mile markers 26 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4636 9711 4659 9708 4656 9675 4655 9675
4654 9674 4653 9675 4651 9673 4649 9674
4647 9672 4645 9672 4628 9670
TIME...MOT...LOC 0013Z 308DEG 23KT 4646 9695
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
BH157
WWUS53 KFGF 140033
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
733 PM CDT Sat Jul 13 2024
NDC077-140045-
/O.CON.KFGF.TO.W.0016.000000T0000Z-240714T0045Z/
Richland ND-
733 PM CDT Sat Jul 13 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL
RICHLAND COUNTY...
At 733 PM CDT, a confirmed tornado was located near Galchutt, or 13
miles northwest of Wahpeton, moving southeast at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Abercrombie, Dwight, and Galchutt.
This includes Interstate 29 between mile markers 26 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4635 9704 4644 9706 4646 9673 4628 9670
TIME...MOT...LOC 0033Z 329DEG 21KT 4636 9687
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
BHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 6:05 PM CDT, 48 minutes earlier. Its key messages:
- Ongoing heat impacts will continue through early evening today. Impacts will be highest for heat sensitive or vulnerable groups and anyone without effective cooling or hydration.
- There is a level 2 out of 5 risk for severe thunderstorms across northwest Minnesota and southeast North Dakota. A level 1 out of 5 risk exists in northeastern North Dakota.
- There is a level 2 out of 5 risk for severe thunderstorms Sunday night into Monday morning.
Area forecast discussion, Jul 13, 6:05 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND Issued by National Weather Service Dodge City KS 605 PM CDT Sat Jul 13 2024 .KEY MESSAGES... - Ongoing heat impacts will continue through early evening today. Impacts will be highest for heat sensitive or vulnerable groups and anyone without effective cooling or hydration. - There is a level 2 out of 5 risk for severe thunderstorms across northwest Minnesota and southeast North Dakota. A level 1 out of 5 risk exists in northeastern North Dakota. - There is a level 2 out of 5 risk for severe thunderstorms Sunday night into Monday morning. && .DISCUSSION... Issued at 341 PM CDT Sat Jul 13 2024 ...Synopsis... The large scale pattern will continue to feature mid/upper ridging continuing over southwest US/Great Basin, while westerly flow in the Northern Plains transitions to north-northwest flow behind a mid/upper trough later Sunday night into Monday. The shift in flow will bring much cooler (mild) temperatures back to the region, while overall precipitation chances diminishing as drier/more stable air moves in place. There could still be some fast moving waves in that type of pattern but consensus shows very low potential for wetting precipitation after Monday. ...Severe weather potential today and tonight... Forcing mechanisms that could help initiate convection will continue to be the biggest question which reflects the large spread in CAMs coverage through this evening, lowering confidence in location of impacts at any one location. Current features of interest are weak low pressure near southeast ND, several older outflow boundaries in MN and a well defined frontal zone (cold front)/theta-e axis to our northwest where much more agitated CU has been in place and farther north in Canada several supercells have developed. If initiation takes place the environment features high CAPE, high moisture. THere are reasonable amounts of effective and 0-3km shear (30-35kt), and this would support severe organization and the potential for supercells. Cold pool interactions would likely be necessary for higher coverage/clustering and wet microbursts and large hail may remain the primary threats though there are areas where low level veering could support a limited tornado threat. It is an event that could end up with isolated or very little in the way of severe convection, or scattered/higher impact severe impacts and ultimately we will need to monitor trends through the evening. By later tonight an MCS may track to our southwest, but there is much more consistency on this remaining southwest of our CWA now (a few outliers show it near southeast ND during the 3-6am period but these were older runs. ...Severe weather potential Sunday afternoon into Monday morning... Unlike today, we actually have a period of organized forcing to track as a mid/upper low and stronger cold front drop south into the region out of Canada Sunday evening into Monday morning, with much higher shear but not as extreme instability. The combination should support the potential for supercells or clusters/MCS development. As drier/more stable air quickly filters into the region behind the front the severe threat may actually diminish based on latest guidance as the frontal zone scours out our CWA. There could still be a window for ongoing severe weather during the Monday morning hours if the cold front is a bit slower in our east-southeast. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 551 PM CDT Sat Jul 13 2024 As a shortwave trough moves through the FGF CWA, thunderstorm development is expected, especially along the cold front the MN/ND border, potentially impacting FAR and BJI TAF sites between 1Z-4Z. Uncertainty in exact coverage and location remains. VFR conditions are expected to prevail for all terminals, but brief MVFR and IFR conditions are possible as a result of these thunderstorms. After this storm system moves through, winds are expected to be light and variable through the rest of the TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...DJR AVIATION...KBJ
Hazardous weather outlook, Jul 13, 7:50 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 750 AM CDT Sat Jul 13 2024 MNZ001-004>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016- 024-026>029-054-141300- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-East Otter Tail-Wadena-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Western Walsh- 750 AM CDT Sat Jul 13 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms today into tonight. The main hazards will be hail to 2 inches, 70 mph wind gusts. Tornado is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ002-003-029-030-040-NDZ030-038-039-049-052-053-141300- Norman-Clay-Wilkin-West Otter Tail-Grant-Traill-Barnes-Cass- Ransom-Sargent-Richland- 750 AM CDT Sat Jul 13 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A heat advisory is also in effect for this afternoon with heat indicies expected to crest 100 degrees. There is a level 2 out of 5 risk for severe thunderstorms today into tonight. The main hazards will be hail to 2 inches, 70 mph wind gusts. Tornado is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jul 13, 6:06 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
606 PM CDT Sat Jul 13 2024
MNZ006-132345-
Lake Of The Woods MN-
606 PM CDT Sat Jul 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAKE OF THE WOODS
COUNTY THROUGH 645 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Arnesen, or 32 miles northeast of Roseau, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arnesen, Lude, Birch Beach, Oak Island, Long Point, and Flag Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.
&&
LAT...LON 4933 9486 4932 9481 4929 9482 4918 9479
4912 9477 4909 9475 4891 9469 4890 9509
4892 9509 4890 9512 4890 9519 4900 9523
4900 9515 4929 9515 4936 9492
TIME...MOT...LOC 2305Z 257DEG 19KT 4908 9515
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThomasThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 66 min |
| Jul 13, 12:14 AM CDT | Special Weather Statement | FGF | Barnes, Ransom | 46 min |
| Jul 13, 1:03 AM CDT | Special Weather Statement | FGF | Cass, Ransom, Sargent | 42 min |
| Jul 13, 1:54 AM CDT | Special Weather Statement | FGF | Cass, Richland, Sargent | 66 min |
| Jul 13, 6:39 AM CDT | Special Weather Statement | FGF | Benson | 51 min |
| Jul 13, 7:30 AM CDT | Special Weather Statement | FGF | Pierce | 30 min |
| Jul 13, 6:24 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 51 min |
Nearby
Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.